65 years old male patient received 4 mg/day methylprednisolone baseline therapy and 50 mg/week etanercept treatment for 5 years due to rheumatoid arthritis. The patient experienced pain in neck, and developed weakness, fever and dysphagia. He had normal blood count but accelerated erythrocyte sedimentation rate (88 mm/hour), elevated CRP (49.3 mg/l) and hyperthyroidism (TSH 0.006 mIU/l, fT4 27.22 pmol/l, fT3 5.61 pmol/l). The autoimmune origin could be excluded because of normal values of antibodies against thyreoidea peroxidase and TSH receptor. The ultrasound investigation showed focal hypoechogenic structure and low vascularisation. Based on the laboratory and ultrasound results as well as clinical signs etanercept related subacute thyroiditis was supposed. As part of the treatment we interrupted the etanercept treatment and gave 16 mg methylprednisolone for 5 days, then 8 mg for 7 days, after that the patient received the daily 4 mg of methylprednisolone as baseline therapy. After rapid improvement the symptoms got worse again so we repeated the administration of methylprednisolone treatment with a higher dose (16 mg/day for 5 days then 8 mg/day for two months). Thyroid functions and the inflammatory markers got normalized. We conclude the necessity of monitoring the thyroid function during etanercept treatment thus avoiding this rare but serious side effect.
ASJC Scopus subject areas